Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Riverton, WY

August 5, 2004Lincoln County, Sublette County, Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 5, 2004, 7:30 PM MDT for Lincoln County, Sublette County, Teton County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 7:30 PM MDT (01:30 UTC)
Expired
Aug 5, 2004, 8:30 PM MDT
In force
60 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Lincoln County, WY, Sublette County, WY, Teton County, WY

The radar

The Pocatello radar (KSFX), 173 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 060130
SVRRIW
WYC023-035-039-060230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
730 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TETON COUNTY IN NORTHWEST WYOMING
  THIS INCLUDES THE CITY OF JACKSON
  NORTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING
  NORTHWESTERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING

* UNTIL 830 PM MDT

* AT 721 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  SOUTH OF GRAND TARGHEE SKI AREA TO 16 MILES WEST OF THAYNE...OR
  ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF JACKSON TO 26
  MILES NORTHWEST OF AFTON...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STEWART PEAK AROUND 740 PM MDT
  TETON PASS AROUND 755 PM MDT
  HOBACK JUNCTION AROUND 800 PM MDT
  SOUTH ENTRANCE AROUND 805 PM MDT
  RAFTER J RANCH AROUND 810 PM MDT
  PHELPS LAKE AROUND 815 PM MDT

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4428 11101 4281 11103 4306 11038 4423 11022

$$

MEUNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:43 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 5, 3:43 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MDT THU AUG 5 2004

.TODAY THROUGH SATURDAY NIGHT...
ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA THIS AFTERNOON WILL
CONTINUE THROUGH THE EVENING.  SOME THUNDERSTORMS MAY LINGER PAST
MIDNIGHT IN THE EAST AND NORTH.  NOT MUCH CHANGE FOR FRIDAY WITH
MORE THUNDERSTORMS EXPECTED.  SOME DRYING EXPECTED SATURDAY WITH
INCREASED SOUTHWEST FLOW AHEAD OF COLD FRONT THAT WILL BE MOVING
INTO THE NORTH.  FRONT LOOKS TO BE QUITE STRONG AS IT MOVES SOUTH
SATURDAY NIGHT.  POTENTIAL UPSLOPE EVENT DEVELOPS BEHIND COLD FRONT
EAST OF CONTINENTAL DIVIDE.  TEMPERATURES MAY BE MUCH COOLER THAN
CURRENT FORECAST WITH MORE OF A STRATIFORM PRECIPITATION EVENT.
IN THE SHORTER TERM...WINDS PICK UP QUITE A BIT ON SATURDAY AHEAD OF
FRONT AND COULD SEE SOME LOWER TEEN RELATIVE HUMIDITY IN THE SOUTH
AND CENTRAL LOWER ELEVATIONS.

.SUNDAY THROUGH THURSDAY...
UPPER FLOW TO TURN TO THE NW SUNDAY WITH COOLER AIR MAKING ITS WAY
INTO THE N AND CENT ZONES WITH MINOR COOLING WEST OF THE DIVIDE.
AIRMASS MAY BE TOO STABLE FOR STORMS SUN PM/EVE BUT WILL NOT TAKE OUT
THE VERY LOW POPS FOR NOW.  MONDAY THRU WEDNESDAY KEEPS NW FLOW OVER
THE AREA WITH RIDGE AXIS TO THE WEST OF WY. THIS KEEPS THE REAL WARM
700MB TEMPS TO OUR SW. HAVE MADE SOME MINOR TEMP CHANGES MON-WED.
AS FOR POPS LEFT THINGS DRY MON-WED BUT SOME MID LEVEL MOISTURE
PROGD IN THE FLOW FOR WED PM WHICH COULD LEAD TO ISOLD TS COVERAGE.
FLAT WNW FLOW FOR THU WITH WARMER 700MB TEMPS MOVING BACK OVER AREA.
HAVE MADE THU THE WARMEST DAY AND DRY FOR NOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

C.BAKER/AR
Hazardous weather outlook, Aug 5, 5:00 AM MDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU AUG 5 2004

WYZ001>020-022>030-061100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED MOST OF THE DAY ACROSS THE SOUTH
AND WEST AND IN CENTRAL WYOMING THIS AFTERNOON AND EVENING. A FEW OF
THESE STORMS WILL LIKELY PRODUCE STRONG WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL. BRIEF HEAVY RAIN
IS POSSIBLE WITH THE HEAVIEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONE MORE VERY WARM TO HOT DAY IS EXPECTED FRIDAY ALONG WITH ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS BEFORE COOLER TEMPERATURES
ARRIVE FOR THE WEEKEND AND EARLY NEXT WEEK. TEMPERATURES WILL DROP AS
MUCH AS 10 TO 20 DEGREES BY SUNDAY ALONG WITH HIGHER RELATIVE
HUMIDITIES. GUSTY WIND PRODUCING THUNDERSTORMS ARE THE MAIN THREAT
AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS FROM
THUNDERSTORMS OVER 50 MPH THIS AFTERNOON OR EVENING.

SKRBAC

In the hours before

Local storm report, Aug 5, 6:16 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
616 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 W CLARK               44.90N 109.19W
08/05/2004  0.75 INCH        PARK               WY   TRAINED SPOTTER

&&

AEM

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.